Florida, 2015

Damaging Winds in Florida, August 13, 2015

August 13, 2015 · NWS JAX · 5 events in 3 counties and zones

S. The front shifted southward across NE Fl in the afternoon which combined with daytime heating and moisture produced strong to severe storms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak cold front was along the Fl/Ga state line with a large scale upper level trough over the eastern U.S. The front shifted southward across NE Fl in the afternoon which combined with daytime heating and moisture produced strong to severe storms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 9:43 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 13, 9:43 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1043 AM EDT THU AUG 13 2015

.UPDATE...WEAK COOL FRONT HAS MOVED INTO NORTHEAST FL WITH MOSTLY
CLOUDY CONDITIONS DEVELOPING OVER MOST OF NE FL AND COASTAL SE GA.
OVER INTERIOR SE GA AND SUWANNEE VALLEY AREA MOSTLY CLEAR NOW BUT SCT-
BKN CU EXPECTED TO FORM. CLOUDINESS OVER NE FL AND COASTAL SE GA
WILL SLOWLY BREAK UP DURING THE DAY AS THE WEAK FRONT CONTINUES TO
PUSH SEWD. ISOLD SHOWERS HAVE BEEN ACROSS NE FL IN MARION COUNTY AND
CLAY/ST JOHNS COUNTY SO FAR TODAY...AND ANTICIPATE DIURNAL/AFTN
CONVECTION MAINLY CONFINED OVER AREAS SE OF A LINE FROM JAX TO
GNV...WITH NUMEROUS COVERAGE FROM MARION-PUTNAM-FLAGLER COUNTY
AREAS. FAIRLY STRONG SUBSIDENCE/DRY AIR ALOFT AS SEEN IN WATER VAPOR
IMAGERY AND LACK OF A WELL DEVELOPED SFC BOUNDARY WILL RESULT IN LOW
COVERAGE OVER SE GA...AOB 30 PERCENT. HIGHS TODAY IN LOWER 90S
THOUGH SOME LOCALES OVER NE FL COULD SEE LOWER TEMPS (UPPER 80S)
OWING TO CURRENT CLOUD COVER. HAVE UPDATED FCST/GRIDS TO ACCOUNT FOR
CURRENT CONDITIONS AND LOWER TSTM PROBS THIS MORNING...AND LOWER
RAIN CHANCES A BIT IN THE MID TO LATE AFTN NEAR THE COAST AS LOW
LEVEL CONVERGENCE ILL BE MAXIMIZED FURTHER INLAND NEAR I-75 CORRIDOR
IN NE FL.

&&

.AVIATION...OCNL MVFR CIGS THIS MORNING AND INTO EARLY AFTN WITH
GOOD CHANCE OF SHOWER OR A FEW STORMS AT TAF SITES PRECIP BUT NOT
ENOUGH TO JUSTIFY ANY TEMPO GROUPS YET. VICINITY SHOWERS AND STORMS
BY 16Z LOOKS GOOD AT THIS TIME. BUT MOST PROBABLE LOCATIONS FOR
TEMPO GROUP IN THE 16Z-20Z TIME FRAME WILL BE VQQ...GNV AND SGJ...SO
AMENDMENTS MAY BE REQUIRED.

&&

.MARINE....A COLD FRONT WILL MOVE TO SOUTH OF THE WATERS BY FRIDAY
BEFORE STALLING OUT. LITTLE CHANGE IN THE FCST TODAY WITH MORE
VARIABLE FLOW IN NE FL AT 5-10 KT THEN TURNING ELY IN AFTN. NELY
FLOW EXPECTED IN SE GA WATERS. SPEEDS SHOULD BE GENERALLY 15KT OR
BELOW TODAY. SEAS 2-3 FT.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  71  91  71 /  20  20  20  20
SSI  88  77  86  75 /  30  20  30  30
JAX  91  73  88  74 /  30  30  40  30
SGJ  88  75  87  75 /  50  30  40  30
GNV  92  72  90  72 /  50  30  50  30
OCF  91  72  90  72 /  60  30  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/KENNEDY/SHULER
Hazardous weather outlook, Aug 13, 2:30 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT THU AUG 13 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-140930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
330 AM EDT THU AUG 13 2015

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY
EVENING ACROSS NORTH CENTRAL FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL SLOWLY MOVE SOUTH INTO NORTH CENTRAL FLORIDA THIS
AFTERNOON. NUMEROUS SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON
INTO THE EARLY EVENING MAINLY SOUTH OF A GAINESVILLE TO ST AUGUSTINE
LINE. SCATTERED SHOWERS WITH A FEW STORMS ARE EXPECTED ELSEWHERE.
STRONG THUNDERSTORMS ARE POSSIBLE...WITH STRONG AND GUSTY WINDS...
FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY RAIN IN EXCESS OF
2 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL STALL SOUTH OF THE AREA BY THE END OF THE WEEK THEN
MOVE BACK INTO THE AREA OVER THE WEEKEND AS A WARM FRONT. NUMEROUS
AFTERNOON AND EARLY EVENING SHOWERS AND STORMS ARE EXPECTED AGAIN
MAINLY SOUTH OF A GAINESVILLE TO ST AUGUSTINE LINE WITH SCATTERED
SHOWERS AND ISOLATED STORMS ELSEWHERE. SCATTERED TO NUMEROUS MAINLY
AFTERNOON AND EARLY EVENING SHOWERS AND STORMS WILL RETURN AREA WIDE
OVER THE WEEKEND AND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SELF-ACTIVE TODAY IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 13, 12:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
124 PM EDT THU AUG 13 2015

FLZ037-038-131815-
FLAGLER FL-PUTNAM FL-
124 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER AND PUTNAM COUNTIES...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRESCENT CITY...MOVING NORTHEAST AT 10 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...POMONA PARK...
ANDALUSIA...MARINELAND...BEVERLY BEACH...LAKE COMO AND ESPANOLA.

LAT...LON 2932 8141 2940 8142 2940 8143 2938 8145
      2935 8158 2946 8165 2963 8134 2963 8132
      2964 8131 2965 8128 2967 8126 2965 8122
      2966 8122 2967 8121 2947 8112
TIME...MOT...LOC 1723Z 235DEG 8KT 2943 8150

42-DVD
Special weather statement, Aug 13, 12:27 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT THU AUG 13 2015

FLZ033-038-131815-
FLAGLER FL-ST. JOHNS FL-
127 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST JOHNS AND NORTHERN
FLAGLER COUNTIES UNTIL 215 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARINELAND...OR NEAR PALM COAST. THIS STORM
WAS NEARLY STATIONARY.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...BUNNELL...MARINELAND...CRESCENT BEACH...BEVERLY BEACH...
DUPONT CENTER AND ESPANOLA.

LAT...LON 2950 8143 2978 8139 2978 8128 2976 8127
      2976 8126 2975 8126 2976 8125 2975 8125
      2971 8123 2971 8124 2969 8122 2968 8122
      2968 8121 2948 8113
TIME...MOT...LOC 1726Z 277DEG 3KT 2965 8129

42-DVD
Special weather statement, Aug 13, 12:46 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
146 PM EDT THU AUG 13 2015

FLZ036-037-131830-
ALACHUA FL-PUTNAM FL-
146 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUTNAM AND
SOUTHEASTERN ALACHUA COUNTIES UNTIL 230 PM EDT...

AT 146 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAWTHORNE...OR NEAR INTERLACHEN...MOVING WEST AT 5 MPH.

GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HAWTHORNE...MELROSE LANDING...GROVE PARK...LOCHLOOSA AND JOHNSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2944 8210 2943 8213 2964 8223 2969 8196
      2952 8189 2951 8191 2951 8194 2950 8197
      2950 8200 2949 8203 2947 8206 2944 8206
      2944 8209 2942 8210
TIME...MOT...LOC 1746Z 067DEG 5KT 2958 8201

SHASHY
Special weather statement, Aug 13, 1:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT THU AUG 13 2015

FLZ040-131830-
MARION FL-
202 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
230 PM EDT...

AT 202 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT MCCOY...MOVING SOUTHWEST AT 10 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
FORT MCCOY...CITRA...SPARR...REDDICK AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2940 8222 2943 8217 2942 8215 2943 8214
      2943 8212 2944 8210 2944 8208 2943 8207
      2944 8207 2944 8206 2947 8206 2949 8203
      2951 8196 2939 8184 2920 8201
TIME...MOT...LOC 1802Z 047DEG 8KT 2941 8198

SHASHY
Special weather statement, Aug 13, 1:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT THU AUG 13 2015

FLZ024-025-131900-
INLAND NASSAU FL-INLAND DUVAL FL-
225 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUVAL COUNTY UNTIL
300 PM EDT...

AT 225 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRYCEVILLE...OR 15 MILES SOUTH OF CALLAHAN...MOVING SOUTH AT 5 MPH.

GUSTY WINDS OF UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CISCO GARDENS...BRYCEVILLE...BALDWIN AND WHITEHOUSE
AIR FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8183 3026 8205 3030 8205 3042 8198
      3039 8179
TIME...MOT...LOC 1825Z 017DEG 6KT 3035 8192

SHASHY

The radar

The Jacksonville radar (KJAX), 127 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 13, 1:25 PM EST
Where
Marion County, Ft Mc Coy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.370, -81.970

Tree limbs were blown down in Fort McCoy. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
August 13, 2:20 PM EST
Where
Alachua County, 2.07 mi N of Evinston
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
29.510, -82.230

A tree was blown down near the intersection of County Roads 346 and 225. The time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Clay

When
August 13, 2:38 PM EST
Where
Clay County, 0.91 mi SE of Rattlesnake
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.070, -81.820

Trees were blown down on Haynes Court. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
August 13, 4:00 PM EST
Where
Alachua County, 0.6 mi W of Bland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.900, -82.510

A tree was blown down on the 25000 block of NW 157th Street. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
August 13, 4:18 PM EST
Where
Alachua County, 0.6 mi E of High Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.830, -82.590

A tree was blown down near the intersection of NE 3rd Avenue and NE 4th Street. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598898, 598897, 598899, 598900, 598901.